Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The von Neumann-Jordan constant, weak orthogonality and normal structure in Banach spaces


Authors: Antonio Jiménez-Melado, Enrique Llorens-Fuster and Satit Saejung
Journal: Proc. Amer. Math. Soc. 134 (2006), 355-364
MSC (2000): Primary 46B20
DOI: https://doi.org/10.1090/S0002-9939-05-08362-0
Published electronically: September 21, 2005
MathSciNet review: 2176002
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give some sufficient conditions for normal structure in terms of the von Neumann-Jordan constant, the James constant and the weak orthogonality coefficient introduced by B. Sims. In the rest of the paper, the von Neumann-Jordan constant and the James constant for the Bynum space $\ell _{2,\infty}$ are computed, and are used to show that our results are sharp.


References [Enhancements On Off] (What's this?)

  • [B] W.L. BYNUM, Normal structure coefficients for Banach spaces. Pacific J. Math. 86 (1980), 427-436. MR 0590555 (81m:46030)
  • [DPS] S. DHOMPONGSA, P. PIRAISANGJUN AND S. SAEJUNG, Generalised Jordan-von Neumann constants and uniform normal structure. Bull. Austral. Math. Soc. 67-2 (2003), 225-240. MR 1972712 (2005c:46015)
  • [DKT] S. DHOMPONGSA, A. KAEWKHAO AND S. TASENA, On a generalized James constant. J. Math. Anal. Appl. 285 (2003), 419-435. MR 2005130 (2004f:46020)
  • [GL1] J. GAO AND K.S. LAU, On the geometry of spheres in normed linear spaces. J. Austral. Math. Soc. (Series A) 48 (1990), 101-112. MR 1026841 (91e:46025)
  • [GL2] J. GAO AND K.S. LAU, On two classes of Banach spaces with uniform normal structure. Studia Math. 99 (1991), 41-56. MR 1120738 (92h:46017)
  • [G-K] K. GOEBEL AND W.A. KIRK, Topics in metric fixed point theory. Cambridge Univ. Press 1990. MR 1074005 (92c:47070)
  • [JL] A. JIM´ENEZ-MELADO AND E.LLORENS-FUSTER, The fixed point property for some uniformly nonsquare Banach spaces. Boll. Un. Mat. Ital. (7) 10-A (1996), 587-595. MR 1420941 (97m:47080)
  • [KMT] M. KATO, L. MALIGRANDA AND Y. TAKAHASHI, On James and Jordan-von Neumann constants and the normal structure coefficient of Banach spaces. Studia Math. 144 (2001), no. 3, 275-295. MR 1829721 (2002k:46035)
  • [KT] M. KATO AND Y. TAKAHASHI, On the von Neumann-Jordan constant for Banach spaces. Proc. A. M. S. 125 (4) (1997), 1055-1062. MR 1371131 (97f:46017)
  • [Kh Ki] M. A. KHAMSI AND W.A.KIRK, An introduction to metric spaces and fixed point theory. Pure and Appl. Math., Wiley and Sons, N.Y. 2001. MR 1818603 (2002b:46002)
  • [Ki] W.A. KIRK, A fixed point theorem for mappings which do not increase distances. Amer. Math. Monthly 72 (1965), 1004-1006. MR 0189009 (32:6436)
  • [Ki S] W.A.KIRK AND B. SIMS EDS., Handbook of metric fixed point theory. Kluwer, Dordrecht, 2001. MR 1904271 (2003b:47002)
  • [P] S. PRUS, Geometrical background of Metric Fixed Point Theory, in Handbook of Metric Fixed Point Theory., W. A. Kirk and B. Sims eds., Kluwer Academic Publ. 2001, 93-132. MR 1904275 (2003m:46020)
  • [S] B. SIMS A class of spaces with weak normal structure. Bull. Austral. Math. Soc. 50 (1994), 523-528. MR 1274532 (95c:46025)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20

Retrieve articles in all journals with MSC (2000): 46B20


Additional Information

Antonio Jiménez-Melado
Affiliation: Departamento de Análisis Matemático, Universidad de Málaga, Facultad de Ciencias, 29071 Málaga, Spain
Email: melado@uma.es

Enrique Llorens-Fuster
Affiliation: Departamento de Análisis Matemático, Facultad de Matemáticas, 46100 Burjassot, Valencia, Spain
Email: enrique.llorens@uv.es

Satit Saejung
Affiliation: Department of Mathematics, Khon Kaen University, Khon Kaen, 40002, Thailand
Email: satitz@yahoo.com

DOI: https://doi.org/10.1090/S0002-9939-05-08362-0
Keywords: von Neumann-Jordan constant, James constant, normal structure
Received by editor(s): January 23, 2004
Published electronically: September 21, 2005
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society